Illinois, 2004

Damaging Wind in Illinois, May 12, 2004

May 12, 2004 · NWS ILX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 1:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 12, 1:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED MAY 12 2004

.DISCUSSION...ANOTHER DAY OF UNSEASONABLY WARM AND HUMID WEATHER
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. BROAD SOUTHERLY FLOW PERSISTS
ACROSS THE REGION IN THE WARM SECTOR OF AN APPROACHING SYSTEM...WITH
THE SURFACE LOW CURRENTLY OVER NORTHERN MINNESOTA AND THE TRAILING
COLD FRONT EXTENDING SOUTH INTO THE SOUTHERN PLAINS. MAIN FORECAST
CONCERNS OVER THE NEXT FEW DAYS REVOLVE AROUND SHOWER/STORM CHANCES
UNTIL THE FRONT PASSES THROUGH ON FRIDAY.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD...WITH ONLY
A MINIMAL DIFFERENCE IN FROPA SPEED ON FRIDAY COMPARED TO YESTERDAY.
WILL FOLLOW THE ETA FOR THE DETAILS...BUT THIS WILL NOT RESULT IN A
MUCH DIFFERENT FORECAST SOLUTION THAN WOULD BE ACHIEVED WITH ANY
OTHER MODEL. GUIDANCE TEMPERATURES CLOSE/REASONABLE...SO WILL NOT
STRAY TOO FAR.

SHORT TERM...TONIGHT THROUGH SATURDAY...
TONIGHT...SHEARED UPPER WAVE WILL PASS THROUGH FORECAST AREA THIS
EVENING. ITS DEPARTURE AND THE LOSS OF DIURNAL INSTABILITY
(CURRENTLY YIELDING SURFACE BASED CAPE VALUES AROUND 1000-1500 J/KG
AND LI VALUES AROUND -4) SHOULD RESULT IN THE BULK OF THE
SHOWERS/STORMS ENDING ACROSS THE REGION BY MIDNIGHT.

THURSDAY...WHILE WARM/MOIST/DIURNALLY UNSTABLE AIRMASS WILL PERSIST
OVER FORECAST AREA...STILL NOT MUCH TO HANG YOUR HAT ON AS FAR AS AN
UPPER AND/OR SURFACE FEATURE TO FOCUS CONVECTION. THAT BEING SAID...
WILL MAINTAIN A CHANCE OF SHOWERS/STORMS (MAINLY IN THE AFTERNOON)
BASED ON SIMILAR OCCURRENCES OVER RECENT DAYS.

THURSDAY NIGHT AND FRIDAY...CONFIDENCE IS GROWING IN THE POTENTIAL
FOR A HEAVY RAIN EVENT AS THE SLOW MOVING UPPER WAVE/SURFACE FRONT
FINALLY MAKE THEIR WAY THROUGH ILLINOIS. CONFIDENCE IN THE TIMING OF
THE HEAVY RAIN THREAT IS GROWING AS WELL...WITH 06-18Z FRIDAY
LOOKING LIKE THE BEST WINDOW AT THIS TIME. SLOW MOVING BOUNDARY WILL
BE INTERACTING WITH JUICY AIRMASS THAT HAS BEEN IN PLACE (WITH
PRECIPITABLE H2O VALUES AROUND 1.5 INCHES ALONG/AHEAD OF FRONT).
WHILE BEST DYNAMICS WILL BE SHEARING TO THE NORTH OF ILLINOIS...WE
WILL STILL BE UNDER THE INFLUENCE OF THE RRQ OF THE UPPER JET AS THE
FRONT MOVES THROUGH. THE TIMING OF THE FRONTAL PASSAGE...
UNIDIRECTIONAL WIND FIELDS...DEEP MOISTURE AND RESULTING MARGINAL
LAPSE RATES ARE NOT ESPECIALLY SUPPORTIVE OF SEVERE WEATHER WITH THE
FRONT.

FRIDAY NIGHT AND SATURDAY...MUCH COOLER AND DRIER AIR SURGE INTO
REGION BEHIND COLD FRONT AS ZONAL FLOW ALOFT AND A SURFACE HIGH
BUILD IN.

LONG TERM...SUNDAY THROUGH WEDNESDAY...MODEL/ENSEMBLE AGREEMENT IS
NOT THE BEST AGAIN TODAY...AS THEY CONTINUE TO STRUGGLE WITH THE
GENERALLY UNSETTLED PATTERN ACROSS MUCH OF THE UNITED STATES. THE
PERIOD WILL BE DOMINATED BY A FRONTAL BOUNDARY IN THE VICINITY OF
ILLINOIS (AS HAS BEEN THE CASE FREQUENTLY LATELY)...AND A RELATIVELY
ZONAL FLOW ALOFT WITH NUMEROUS WEAK (AND TOUGH TO TIME) IMPULSES. ON
SUNDAY THE BOUNDARY SHOULD REMAIN SOUTH OF FORECAST AREA...BUT
RETURN FLOW DEVELOPS BY MONDAY LIFTING THE BOUNDARY BACK INTO THE
STATE. THE FRONT MOVES BACK SOUTH THROUGH ILLINOIS ON TUESDAY AND
STALLS OUT OVER THE SOUTHERN PORTION OF THE STATE. HAVE MAINTAINED A
DRY FORECAST FOR SUNDAY AND MONDAY...THOUGH MONDAY IS LOOKING A BIT
SHAKY AT THIS POINT (MODEL DISAGREEMENT SUPPORTS LEAVING THINGS
ALONE AT THE MOMENT). HAVE CARRIED A CHANCE OF SHOWERS/STORMS
TUESDAY AND WEDNESDAY WITH THE FRONT NEARBY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK
Hazardous weather outlook, May 12, 10:32 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT WED MAY 12 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-131100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1132 AM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT FOR SCATTERED THUNDERSTORMS WILL INCREASE THIS AFTERNOON.
ANY THUNDERSTORMS THAT DEVELOP LATER TODAY MAY PRODUCE BRIEF HEAVY
RAINS...SMALL HAIL AND GUSTY WINDS...HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED ACROSS CENTRAL OR SOUTHEAST ILLINOIS. THE SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS WITH A GRADUAL
DECREASE IN COVERAGE EXPECTED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT IS FORECAST TO APPROACH THE AREA LATE THURSDAY
NIGHT INTO FRIDAY. THE CHANCES FOR MORE ORGANIZED STRONG TO SEVERE
THUNDERSTORMS WILL INCREASE AS THE FRONT DRAWS CLOSER TO THE AREA.
PRESENT INDICATIONS SUGGEST THE PRIMARY THREAT WITH THE THUNDERSTORMS
LATER ON THURSDAY AND THURSDAY NIGHT WOULD BE FROM GUSTY
WINDS...HEAVY RAINFALL AND HAIL. AS THE FRONT PUSHES EAST OF THE
STATE LATE FRIDAY...THE THREAT FOR THUNDERSTORMS WILL SHIFT TO OUR
EAST. ANOTHER FRONTAL BOUNDARY WILL APPROACH THE AREA LATE MONDAY
INTO TUESDAY OF NEXT WEEK INCREASING THE CHANCES FOR ADDITIONAL
THUNDERSTORM ACTIVITY ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED LATE TOMORROW AFTERNOON AND EVENING...ESPECIALLY WEST OF A
SPRINGFIELD TO PEORIA LINE.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
May 12, 5:30 PM CST
Where
Douglas County, Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -88.467

Thunderstorm winds blew down a tree onto a house on the northeast side of Arthur. Only minor damage to the house. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400677.